Case report: Ampicillin-induced stone formation causing bilateral ureteral obstruction during pelvic surgery.

TitleCase report: Ampicillin-induced stone formation causing bilateral ureteral obstruction during pelvic surgery.
Publication TypeJournal Article
Year of Publication2019
AuthorsChristakos A, Bowen DK, Doolin EJ, Tasian GE, Kolon TF
JournalUrol Case Rep
Volume24
Pagination100851
Date Published2019 May
ISSN2214-4420
Abstract

Numerous medications can predispose patients to stone formation. Some induce metabolic changes that alter urine chemistries, such as topiramate, which can cause a mixed renal tubular acidosis. Others or their breakdown products form stones composed of the drugs themselves, like those that are renally excreted and become supersaturated in the urine in a favorable environment. Like all stones, they can cause obstruction and infection.

Here we present a case of ampicillin stone formation in an 11-year-old girl during a pelvic reconstructive procedure, which required ureteral stenting to prevent obstruction from an institutional guideline's perioperative antimicrobial dosing. While there are many reports of amoxicillin and ampicillin crystalluria, there is only one account in the literature of an adult with resultant ureteral obstruction requiring intervention. Our case is the first report, to our knowledge, in a child, and highlights the potential for significant crystal formation and if unrecognized, complete urinary obstruction. Since ampicillin is a commonly administered perioperatively, awareness of ampicillin stone formation during surgery is important.

DOI10.1016/j.eucr.2019.100851
Alternate JournalUrol Case Rep
PubMed ID31211062
PubMed Central IDPMC6562285